Missouri, 2025

Hail in Missouri, April 23, 2025

April 23, 2025 · NWS SGF · 2 events in 1 county or zone

Isolated strong to severe thunderstorms produced a few severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated strong to severe thunderstorms produced a few severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 12:59 PM CST, 3 hours 28 minutes earlier. Its key messages:

  • Scattered rain chances (20-40%) west of Hwy 65 this afternoon.
  • More widespread rain chances (50-90%) Thursday and Friday.
  • Additional scattered thunderstorms will be possible on Saturday and Sunday.
  • Consecutive days of consistent rain have the potential to result in flooding impacts, particularly in the western portions of the region where more rain is expected.
  • More vigorous storms will be possible early next week.
Area forecast discussion, Apr 23, 12:59 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
159 PM CDT Wed Apr 23 2025

.KEY MESSAGES...

- Scattered rain chances (20-40%) west of Hwy 65 this
  afternoon.

- More widespread rain chances (50-90%) Thursday and Friday.

- Additional scattered thunderstorms will be possible on
  Saturday and Sunday.

- Consecutive days of consistent rain have the potential
  to result in flooding impacts, particularly in the western
  portions of the region where more rain is expected.

- More vigorous storms will be possible early next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 158 PM CDT Wed Apr 23 2025

Synoptic overview and current conditions:  Water vapor imagery and
upper level analysis show broad west-southwest flow aloft across
the CONUS. Some embedded shortwaves are evident: one over
northeast California with another over eastern Oklahoma. A
weaker disturbance was over central into west central MO and was
producing some light showers with a few embedded thunderstorms
in our far northwestern CWA. A bit more robust area of
thunderstorms was over central KS aided by some increased low
level winds and instability to our west. Temperatures early this
afternoon were in the low to mid 70s so far with dew points in
the mid 40s out east to the mid to upper 50s in the west.

Rest of the afternoon and tonight: Some of the CAMS are
developing some widely scattered convection late this afternoon
into the early evening over our western CWA with some
instability there. The more robust convection over KS should
remain west and north of the SGF CWA, but have edged up pops
slightly on our northern border(30-40%) during the late
afternoon and early evening. Highs are on track to reach the
upper 70s to low 80s with lows tonight from the mid to upper
50s.

Thursday-Thursday Night: Expecting much of the morning to be
dry across the area, but could start to see convection moving
into the west by late morning to early afternoon and then
developing and moving across most of the area during the rest of
the afternoon as better moisture spreads northeast across the
area. Some instability does develop over the western CWA,
however shear is not very impressive and we are not expecting
any organized severe storms. Highs for much of the area will be
slightly cooler than today, but still from the mid 70s to low
80s. Shortwave energy will move across the area on Thursday
night with shower/thunderstorm chances continuing(30-75%). Best
chances will be across the north.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 158 PM CDT Wed Apr 23 2025

A frontal boundary should push through the area on Friday with
shower/thunderstorm chances continuing. Surface high pressure
should track southeast out of the upper Mississippi valley and
into the Ohio valley Friday night into Saturday, with moisture
beginning to return over the western CWA during the day. Out
west, a storm system will move inland and into California and
will be the next storm producer over the area early next week.
Additional scattered thunderstorms will be possible on
Sunday(20-55%) with highest chances in the west. Overall
rainfall amounts have come down quite a bit for the Thursday
through Sunday time frame, but still could see some heavy rain
and flooding in locations with repeat convection, especially
over areas which received the most rainfall over the past
weekend.

Monday-Tuesday storm system: This system will begin to move into
the plains on Monday with a surface front to start pushing into
the area Monday night and continuing into Tuesday. Best upper
level support looks like it will be north of the area, however
enough of a shear/instability combo for a strong to severer
weather potential with the front moving through.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1207 PM CDT Wed Apr 23 2025

For the 18z TAFS, may see some widely scattered thunderstorms
develop later this afternoon near the JLN terminal and have
added a prob30 group for 23z-01z. Otherwise most of the
convection through 18z Thu should be north or west of the area
with VFR conditions and a light southeast to south wind,
generally at 10 kts or less.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 23, 1:00 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
200 PM CDT Wed Apr 23 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
200 PM CDT Wed Apr 23 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will be possible near the
Kansas Missouri border today and tonight. There is a marignal
excessive rainfall risk for eastern Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More widespread rain arrives on Thursday and Friday. Heavy
rainfall and additional flooding may be possible again towards
the end of the week.

Strong to severe storms will be possible late Monday into Tuesday
as a strong frontal system moves through.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 23, 12:36 PM CST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
136 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     Tornado          5 ENE Hartville         37.27N 92.42W
04/20/2025                   Wright             MO   NWS Storm Survey

            An NWS storm survey and public drone video
            determined an EF-1 with 80-90 mph winds
            uprooted numerous trees starting near the
            intersection of Highway 38 and Highway E to
            the east of Hartville...then intermittently
            across fields south of Highway 38 and then
            crossing the Highway to the north of Latham
            Mill into the Dove Creek basin. It is
            unknown whether the path continued further
            into a wooded area west of Rayborn. Trees
            near the endpoint showed a convergent fall
            pattern as the tornado crossed the Highway
            and through Dove Creek. Max winds were 90
            mph and the width was 400 yards.

&&

SR
Local storm report, Apr 23, 1:54 PM CST, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
254 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     Tornado          1 SE Garrison           36.83N 93.00W
04/20/2025                   Christian          MO   NWS Storm Survey

            A short-lived EF0 tornado downed large limbs
            and caused minor shingle and siding damage
            to a home before the path was no longer
            visible into a forested area.

&&

SR
Local storm report, Apr 23, 2:12 PM CST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
312 PM CDT Wed Apr 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tornado          4 N Goodhope            36.97N 92.81W
04/20/2025                   Douglas            MO   NWS Storm Survey

            An EF0 tornado damaged trees, including some
            being uprooted in a cyclonic pattern along
            an intermittent path between Highway O and
            Highway 14. A few homes and cars were
            damaged by falling limbs.

&&

SR
Special weather statement, Apr 23, 2:43 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
343 PM CDT Wed Apr 23 2025

MOZ067-078-232115-
Cedar MO-St. Clair MO-
343 PM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CEDAR AND SOUTH CENTRAL
ST. CLAIR COUNTIES THROUGH 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving north at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Caplinger Mills, Cedar Springs, Stockton, Arnica, and Stockton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 9358 3783 9360 3783 9363 3778 9363
      3765 9372 3771 9394 3793 9391
TIME...MOT...LOC 2043Z 197DEG 6KT 3775 9381

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wise

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Vernon

When
April 23, 4:27 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
0.75 in hail
Reported by
Public
Coordinates
37.840, -94.350

Penny sized hail was reported.

Hail, Vernon

When
April 23, 4:48 PM CST
Where
Vernon County, 1.09 mi W of Nevada Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.850, -94.340

Penny sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250758, 1250759.